MAUDE Adverse Event Report: K2M, INC. SET SCREW; ATR; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. SET SCREW; ATR; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 101-10001
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that 4 denali blockers loosened post-operatively.Revision surgery was performed where the implants were explanted.This report captures the second of the four blockers.
 
Additional Manufacturer Narrative
Visual inspection: upon evaluation of the returned denali set screws, three set screws showed "chattering" on its inferior surface, indicating that proper capture strength was not achieved.The observed witness marks suggest that the rod was not fully reduced prior to final tightening.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.The denali surgical technique was reviewed, and the following relevant information was identified: rod persuasion & reduction: in instances where a translational and/or reduction force needs to be applied to the rod, the torsional rod reducer (right or left) may be utilized.The torsional rod reducer is introduced to the rod using the same procedure as traditional rod pushing instruments.A twisting motion is applied to capture the rod into the instrument.For common reductions up to 15 mm into denali implants, the single action anti-torque rod reducer, also known as the praying mantis¿, may be utilized.When docking the praying mantis, hold only the center shaft of the instrument to receive better tactile feedback.Once the instrument is docked, squeeze the silver lever to reduce the rod into the implant housing.The set screw may be passed through the center of the praying mantis and threaded into the implant housing.To disengage the instrument, open the silver lever and twist the instrument in either direction.For maximal reductions up to 30mm into denali implants, the denali threaded rod reducer may be utilized.For initial application, ensure the proximal rotation handle is turned counterclockwise to its stopped position and slide the reduction sleeve upward.Grasp both handles together in a syringe-like manner and introduce the engagement tangs onto the implant housing.Once the instrument is attached to the implant housing, slide the reduction sleeve down and turn the handle in the clockwise direction.When the rod is fully seated, the indicator should read 0 (figure d).The set screw may be passed through the center of the denali threaded rod reducer and threaded into the implant housing.To disengage the instrument, turn the handle counterclockwise until it stops and slide the reduction tube up.Twist the instrument in either direction to disengage the tangs from the implant housing.Set screw insertion & provisional tightening: the set screw may be attached to the double-ended set screw inserter.Two set screws may be attached and quickly started into the denali implants.The center portion is knurled for easy tactile manipulation.The set screw may also be inserted into the denali implant housing using the assembled provisional screwdriver handle and torque limiting shaft (figure e).It is essential with either instrument for the set screw to be oriented with the hexalobe/laser marked surface facing up prior to ¿stab-and-grab¿ attachment.Do not attach the set screw to the instrument using any surface other than the set screw caddy.Ensure the instrument is perpendicular to the caddy when engaging the hexalobe tip.Note: final tightening must be accomplished with a torque limiting wrench or torque indicating wrench.Final tightening: final tightening of denali implants is achieved utilizing either the anti-torque alignment tube or praying mantis attached to the anti-torque handle.Ensure the sliding mechanism of the anti-torque handle is facing up to lock onto the instrument (figure f).Slide the handle over the small diameter of the tube and then push down onto the hex portion of the instrument.To disengage the handle, pull back on the sliding mechanism and lift up.Insert the torque wrench into the top opening of the assembled praying mantis and anti-torque handle before positioning it on the screw.Introduce the torque wrench tip into the set screw, and then slide the assembled handle down to engage the screw.Final torque tightening may now be completed.The torque indicating wrench or assembled torque limiting wrench and torque limiting shaft both achieve 90 in-lbs of torque for final tightening.The torque limiting wrench will ¿pop¿ once the necessary torque is achieved.The proper torque level is achieved with the torque indicating wrench when the line and arrow meet.Note: do not exceed the recommended torque or damage to the instrument or implant may result.Upon evaluation of the returned denali set screws, three set screws showed "chattering" on its inferior surface, indicating that proper capture strength was not achieved.The observed witness marks suggest that the rod was not fully reduced prior to final tightening.If a rod is not fully reduced, sub-optimal engagement between the set screw and rod could compromise the integrity of the capture mechanism, resulting in migration.
 
Event or Problem Description

Brand Name
SET SCREW; ATR
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key11952483
Report Number3004774118-2021-00168
Device Sequence Number3965206
Product Code NKB
UDI-Device Identifier10888857003842
UDI-Public10888857003842
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number101-10001
Device Catalogue Number101-10001
Device Lot NumberJEWW
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2021
Initial Date Received by Manufacturer 05/10/2021
Supplement Date Received by Manufacturer07/30/2021
Initial Report FDA Received Date06/07/2021
Supplement Report FDA Received Date08/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR